You've probably already experienced a hangover whether it be from too much wine with the girls, or beer with the boys during a hockey game...what did that feel like? Now let me ask you..have you ever felt like that without having had a drink? Have you ever felt like that after taking a prescribed medication?
The "drug hangover' is real for many of us. Medication can affect us differently and until our bodies get used to it, some medications can cause a "hangover" like effect. Have you noticed this in your life too? What did it feel like for you? What did you do about it?
- drink plenty of water...like any hangover...hydrate the body
- if you are feeling nauseated in the morning try eating something light like a piece of toast...nausea is common with sleep meds...you may not want to eat but it's important to put something into your system to help absorb the medication
- some medications require them to be taken on an empty stomach which can intensify the hangover feeling in the morning...speak with your pharmacist and see if you can eat something light before bed to help avoid/decrease this effect
- upon waking in the morning, get up and move slowly...quick movements may intensify the dizzy spells
- the "hangover" feeling may fade as the day goes on or you may also find you feel like this every day until your body adjusts to the medication
- if the "hangover" feeling doesn't go away in a few days...speak to your doctor...the dosage may need to be altered or another medication prescribed
- avoid operating your vehicle or other machinery requiring thought and attention while you are experiencing the hangover...your reaction time will be slowed....extra care and precaution is needed until you are more "clear" headed
- you may feel "drowsy" upon waking, or have difficulty "waking up", that is normal with most sleep meds and may go away in time as your body adjusts...if any difficulty remains please speak with your doctor or health care professional
- try and avoid naps during the day if you can...if you must lay down keep it to under 30 mins
These are just a few ideas to managing a drug hangover, if you have questions about your medication and are wondering if a drug you're taking may cause this for you....please speak with your doctor and/or pharmacist. Your questions about your medications are never "stupid" questions...education is key...so don't be afraid to ask when in doubt.